The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

New here - mav/mdds?

Hi. Sounds like you need to find a migraine specialist neurologist if you can or a neuro-otologist. MAV isn’t widely known or recognised many places still. Supposedly it’s pretty common unlike MdDS which it seems is much rarer so that’s not surprising. I got diagnosed with ‘anxiety’ first time around too and like you I knew it wasn’t that so looked elsewhere for treatment. Remember though there are no specific drugs for MAV other class of drugs are used ‘off label’ to treat it so you’ll probably still end up taking an antidepressant in low dose or a beta-blocker anyway. Used the way they are to treat MAV they shouldn’t affect your mood or drastically reduce your blood pressure. Desvenlafaxine is, according to Dr Hain, a more expensive version of Venlafaxine (Effexor) which is being used more and more for MAV treatment so may help. You still taking Bisoprolol too? Search on my friend. Search on, Helen

2 Likes

Yep, I agree with James and Helen, find another specialist asap. The diagnosis “anxiety” is not going to help you find the right medication to treat migraine associated vertigo. It will delay your recovery.
Certain specialists diagnose mental health issues out of ignorance about migraine. The fact that your neurologist had never heard of MDDS is alarming.
Migraine is a physical illness with physical triggers – some of those triggers can be mental health related, such as stress, but there are many other kinds of triggers (hormonal, dietary, weather, smells etc.) and the vertigo is the result of a physiological problem.
And yes, anxiety is often a result of MAV. Being dizzy is scary and it takes a lot of time getting used to. But anxiety is a product of MAV, not the cause.

2 Likes

I do not take bisoprolol because it does not help. I forgot to mention I was also prescribed propranolol (Inderal) which I will start taking.

I won’t take benzos because I know it’s highly addictive and the withdrawal symptoms can be hell.

Agree entirely about benzos. Good on you. Here in the UK they don’t get prescribed. Totally out of favour which for your reasons stated I’d say is good idea.

The Bisoprolol doesn’t help. It’s a selective beta blocker. Propranolol which seems tops for MAV amongst beta blockers is non selective. Must be some connection. I’m no medic so don’t ask me what. Not a clue. Goid luck with the propranolol. I take that myself. Just one word of warning. It can be a very slow worker. Mine took months so be warned and be patient. Don’t throw the baby out with the bathwater as they say. You may need to stick with it months. Helen

1 Like

Thanks Helen and others. I will see if the Propranolol works over time.

Unfortunately you guys are the only ones who truly understand what I’m going through.

1 Like

You’ve got it in one there still not to worry. You’ve a wonderful mature down-to-earth approach to it all so you’ll get through it all just fine I’m sure. Anxiety? What poppycock. Helen

Xanax and desvenlaflaxine will work for VM as well.

May be so but the dosage could be wrong because he’s not treating me for VM but for anxiety and depression.

Also my concerns raised above if you read it.

the starting dose of Pristiq (50 mg) is FAR higher than the starting dose of Venlafaxine that we recommend (12.5).

https://www.dizziness-and-balance.com/disorders/central/migraine/treatments/venlafaxine.html

You can ask your doc for just venlaflaxine ER and start at 1/3 of the capsule. Which is what i did for VM. MDDS is a migraine variant too. I have same sensation as you lying down as everyone who has VM. My initial episode was set off by prolonged stress as well.

1 Like

Thanks for the info. You are correct, the initial dose he prescribed is 25mg and then 50mg the second week which is too high. I think the most important thing is I get a correct Dx.

Btw, did the meds help you sleep?

Amitriptyline did

I’d be wary of introducing too many, ie more than one, drug at a time otherwise you won’t not what’s doing what.

1 Like

Agreed. I’m currently on 20mg of propranolol each day and it seems to have eliminated about 90% of the weird gravitational pull when walking which I am grateful.

Now I just need to figure out how to stop the floating and drifting sensations when sleeping then I’ll be much happier.

Just leave the Propranolol to do it. It will given time.

1 Like

And what happened next? Have you improved at all? Helen

Hi Helen,

Thanks for asking. I went to see a different neurologist, explained my symptoms and he said I don’t fit the classic VM/MAV patient. He said that VM is episodic and my symptoms are continuous so that’s different. I sometimes find that if I immerse myself in a task (distraction), I don’t feel the rocking/swaying. I tried to explain to my doc that if I lie down, I immediately feel like floating sensation. He said that it could be I’m thinking too much but in fact, I try not to think of anything when I’m sleeping!

So in sum, he said it was anxiety/stress related.

I guess I’m back to square one…I was on propanolol for about two weeks and had taken flunarizine for a week. It seemed to have helped a bit.

Now I am unmedicated but on a migraine free diet. I could function normally almost 80-90% of the time. I still have the floating whenever I sleep and sometimes the weird gravitational pulls when walking but that waxes and wanes.

I am wondering whether I should see Dr. H in Chicago. I am tired of docs saying I’m “ok” when all physical tests are fine but I don’t feel normal. I mean there is no blood test for VM/MAV anyway.

1 Like

Doctors need to stop looking solely at tests and start looking at patients.

I didn’t think flunarizine was available in the US. That aside, bit confused though. If the withdrawal wasn’t due to adverse side effects, why did you stop? Preventatives can take months to work.

Sounds like a trip to Chicago might be time well spent. Helen

Because I was only prescribed for a week by the first neuro but as mentioned, his diagnosis was anxiety which is BS. The second neurologist did not prescribe any medicine.

I’m not in the US.

2 Likes

Agree!!